Dear Dr. Baskett: I have had bariatric surgery and my thiamine is low. What will happen if I don’t take my vitamins?
Dear Reader: Thiamine plays an important role in how your body functions. One of its most important functions is helping your body metabolize carbohydrates, but it also helps with the flow of electrolytes into and out of muscle and nerve cells. When a person has had bariatric surgery a thiamine deficiency can occur because of the marked reduction in food/nutrient intake due to the restriction from the surgery. This is especially true for those people who experience nausea and vomiting post-surgery, increasing thiamine loss.
If left untreated, serious side effects can occur, including those related to cardiac and neurologic symptoms. In early stages of thiamine depletion, symptoms can include a lack of appetite, nausea and vomiting, indigestion, constipation, heaviness and weakness in the legs, tender calf muscles, and an increase in heart rate.
Severe thiamine deficiency can result in even more severe health concerns. Symptoms include ocular abnormalities (eye changes), gait disturbance (how one walks and stands) and mental status changes (confusion).
Thiamine deficiency can be treated with an oral supplement of Vitamin B 1 or thiamine at 100 mg daily or twice a day. Those with more severe deficiency may need IV thiamin for a short period of time.
People who have had bariatric surgery are at risk for several vitamin and mineral deficiencies. Many deficiencies develop slowly and insidiously and may not be detected until the deficiency is severe.
The best way to deal with a thiamine deficiency — or any vitamin deficiency — is to prevent it. It is important to take bariatric vitamins daily as directed and then a thiamine deficiency will not be likely to occur.
People who have had bariatric surgery need to have regular post-op follow visits and have their labs monitored regularly. This is a situation where a little bit of prevention and being proactive goes a long way.